Ohio, 2006

Flash Flooding and Flood in Ohio, May 31, 2006

May 31, 2006 · NWS CLE · 14 events in 7 counties and zones

7 thunderstorm wind, 4 hail, 2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$311,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 10:40 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 31, 10:40 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1140 AM EDT WED MAY 31 2006

.SHORT TERM UPDATE(THIS AFTERNOON)...
THIS UPDATE WILL BE TO FRESH UP WORDING...TAMADAR DATA THIS MORNING
INDICATED LIFTED INDEX AROUND -1 WITH A COLD FRONT SLOWLY APPROACHING
FROM THE WEST AS A TRIGGER TO SET OFF THUNDERSTORMS AND SOME STORMS
MAY BE SEVERE LATER THIS AFTERNOON INTO THIS EVENING. HIGHS THIS
AFTERNOON FROM THE MID TO UPPER 80S...A FEW LOCATIONS MAY TOUCH 90.

&&

.AVIATION(12Z-12Z)...
NOT MUCH HAS CHANGED SINCE LAST DISCUSSION A FEW HOURS AGO.  HAVE
SOME RESIDUAL IFR VSBYS THIS AM...BUT CONDITIONS SHOULD QUICKLY
IMPOVE NEXT COUPLE OF HOURS.  WILL KEEP CHANCES FOR T IN THE
FORECAST THIS AFTERNOON.  AS HAS BEEN THE CASE PAST COUPLE OF
DAYS...WILL BE TOUGH TO PINPOINT EXACT TIMING AND LOCATION...BUT
BEST CHANCES THRU LATE AFT SHOULD BE W OF I-71 WITH BETTER CHANCES E
DURING THE EVENING.  COULD BE SOME LOWER CLOUDS DEVELOP LATE IN
PERIOD BEHIND FRONTAL SYSTEM.

&&

.SHORT TERM(TODAY-FRI)...
COLD FRONT WILL BE APPROACHING THE AREA TODAY. MODEL DIFFERENCES
ESPECIALLY TONIGHT AND THURSDAY WITH THE GFS/ECMWF/UMKET MOVING THE
COLD FRONT MUCH FASTER THAN THE NAM. SOME QUESTION WITH THE FLOW
SOMEWHAT PARALLEL TO FRONT THAT IT WILL MOVE QUICK...ATTM WILL
CONTINUE THE SLOW NAM TREND...THIS MEAN LIKELY POPS IN THE EASTERN
COUNTIES ON THURSDAY. A FEW ISOLATED CELLS HAVE DEVELOPED IN CENTRAL
OHIO DURING THE EARLY MORNING IN THE MOIST AND UNSTABLE AIRMASS.
THE PROBLEM FOR TODAY IS THE AIRMASS IS MORE UNSTABLE EAST WHERE IT
IS NOT AS MOIST WHILE IN THE WEST IT IS MORE MOIST BUT NOT AS
UNSTABLE. NO OTHER GOOD DYNAMICS EXCEPT FOR THE INSTABILITY AND COLD
FRONT. THE NAM HAS REALLY HIGH CAPE IN THE EAST THIS AFTERNOON...THE
GFS HAS LOWER VALUES BUT THEY ARE IN THE SAME PLACE. A WEAK LAKE
BREEZE SHOULD DEVELOP AND MOVE A MILE OR SO INLAND. SOME TSTMS COULD
DEVELOP ON THAT. THE SEVERE WEATHER THREAT WILL BE WIND AND
HAIL...DELTA THETA E VALUES ARE IMPRESSIVE...HAIL THREAT IS
MODERATE. WILL MENTION CHANCE OF SEVERE IN THE GRIDS AND ZONES ALONG
WITH HWO. TONIGHT WILL JUST FORECAST CHANCE WITH MOISTURE AND
BOUNDARY AROUND. THE SEVERE THREAT SHOULD DECREASE WITH SUNSET.
IF THE BOUNDARY IS IN THE AREA THURSDAY NIGHT WILL HAVE TO CONTINUE
THE THREAT IN THE EASTERN COUNTIES. THE THREAT CONTINUES ON
FRIDAY WITH SOME MOISTURE AND OMEGA IN THE AREA.

GUIDANCE TEMPERATURE LOOK GOOD. TODAY IS TOUGH IF THE CLOUDS THICKEN
EARLY THAT COULD SHAVE A FEW DEGREES OFF THE FORECAST.

&&

.LONG TERM (FRI NGT-TUE)...
NO MAJOR CHANGES TO EXTENDED...TIMING IS TOUGH WITH RIDGE IN THE
AREA BUT SOME TROFINESS AT TIMES.
TAKING THE ROUTE OF SLOWER THAN THE GFS FOR EVOLUTION OF NORTHWEST
FLOW/ NEW ENGLAND TROUGH TO A BIT MORE ZONAL TO RIDGING PATTERN.
TEMPS MAY INCREASE TOWARD THE END OF THE PERIOD INTO THE LOWER
80S...OTHERWISE NEAR NORMAL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...KIELTYKA
LONG TERM...OUDEMAN
AVIATION...KUBINA
Hazardous weather outlook, May 31, 3:50 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
450 AM EDT WED MAY 31 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-010900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
450 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
TONIGHT. A COMBINATION OF THE FRONT...SOME SUNSHINE AND AN
UNSTABLE AIRMASS WILL CAUSE SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING TO BE SEVERE. THE THREAT WILL BE
DAMAGING WIND AND LARGE HAIL. SOME OF THE THUNDERSTORMS COULD HAVE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

KIELTYKA

The radar

The Cleveland radar (KCLE), 54 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 31, 12:08 PM EST
Where
Wayne County, West Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.967, -82.100

Five trees were reported down in the northwest part of the county.

Thunderstorm Wind, Cuyahoga

When
May 31, 12:58 PM EST
Where
Cuyahoga County, Lakewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -81.800

Two large limbs were reported down.

Hail, Summit

When
May 31, 1:05 PM EST
Where
Summit County, Fairlawn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -81.583

Penny size hail was observed.

Hail, Cuyahoga

When
May 31, 1:20 PM EST
Where
Cuyahoga County, Bentleyville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -81.417

Penny size hail was observed.

Hail, Geauga

When
May 31, 1:30 PM EST
Where
Geauga County, Chardon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -81.200

Penny size hail was observed.

Flash Flood, Cuyahoga

When
May 31, 1:30 PM EST to 3:00 PM EST
Where
Cuyahoga County, Rocky River
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Strong to severe thunderstorms that moved through the area during the mid afternoon hours of the 31st dropped between two and four inches of rain across the county from Rocky River east to Mooreland Hills and Chagrin Falls. The primary locations that received flash flooding were the Rocky River and Lakewood areas. Flash flooding was also reported in the eastern part of the county near Chagrin Falls. The flash flooding caused a portion of I-90 in Rocky River to become flooded with several feet of water making a section of the highway impassable for nearly 3 hours. There were also numerous streets in Rocky River that became flooded with several feet of water on them. Numerous homes were also flooded. In Chagrin Falls, water several feet deep flowed down Main Street during the worst of the flooding. Some roads in the area had the pavement buckled. Water was reported to have flowed into several homes and businesses in the Chagrin Falls and Mooreland Hills area.

Hail, Geauga

When
May 31, 1:40 PM EST
Where
Geauga County, Bainbridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -81.333

Penny size hail was observed.

Flash Flood, Geauga

When
May 31, 2:30 PM EST to 4:00 PM EST
Where
Geauga County, South Russell
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Strong to severe thunderstorms moved across northern Ohio during the afternoon hours of the 31st. In South Russell, around 2.7 inches of rain fell within an hour across the area causing flash flooding. Water was around three feet deep in a roadway at one point. A woman had attempted to drive through the rapidly rising water in the street. The car was unable to get through the high water and she had to be rescued by law enforcement. There were no reports of homes flooded during this event.

Thunderstorm Wind, Ottawa

When
May 31, 6:32 PM EST
Where
Ottawa County, Lacarne
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
41.533, -83.050

Numerous trees were reported down.

Thunderstorm Wind, Ashland

When
May 31, 7:30 PM EST
Where
Ashland County, 4 mi W of Loudonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
PARK/FOREST SERVICE
Coordinates
40.633, -82.317

Two trees were reported down in Mohican State Park.

Thunderstorm Wind, Richland

When
May 31, 7:32 PM EST
Where
Richland County, Lucas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -82.417

Two trees were reported down near Lucas and just to the southeast near Pleasant Hill Lake.

Thunderstorm Wind, Wayne

When
May 31, 8:20 PM EST
Where
Wayne County, Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.967, -81.850

Two trees and power lines were reported down.

Flood, Ashland

When
May 31, 8:45 PM EST to 10:00 PM EST
Where
Ashland County, Jeromesville
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Rainfall through the evening hours of the 31st across central portions of the county lead to the closure of two county roads around Jeromesville due to high water.

Thunderstorm Wind, Cuyahoga

When
May 31, 10:05 PM EST
Where
Cuyahoga County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -81.750

A few trees and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512431, 5512426, 5512429, 5512436, 5512427, 5512525, 5512428, 5512526, 5512435, 5512433, 5512432, 5512430, 5512437, 5512434.